Nebraska, 2023

Damaging Wind in Nebraska, June 2, 2023

June 2, 2023 · NWS OAX · 1 event in 1 county or zone

Afternoon thunderstorms remained mostly sub-severe except for an isolated cell in Gage County that peeled off the roof of a chicken outbuilding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Afternoon thunderstorms remained mostly sub-severe except for an isolated cell in Gage County that peeled off the roof of a chicken outbuilding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 2, 1:37 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 2, 1:37 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
237 PM CDT Fri Jun 2 2023

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 237 PM CDT Fri Jun 2 2023

Key Messages:

 - Scattered shower and thunderstorm chances will continue for
   the next several days.

 - Warm and above normal temperatures through the period.

I feel like I'm writing almost the same discussion for the third
day in a row here, but once again we have scattered showers and
storms moving through the area as we have well-exceeded the
convective temperature off our 12Z sounding (82 degrees). So far,
they have been primarily focused along a convergence zone on
either side of the Missouri River, but were also popping up
sporadically elsewhere. There was also a vigorous shortwave moving
through KS with more widespread precip. This activity will
eventually work into the forecast area later this afternoon, but
most guidance suggests coverage will be diminished, especially as
we lose heating of the day. Once again, plenty of instability
across the area (2000-3000 J/kg of MUCAPE) to yield some stronger
or even isolated severe storms capable of hail and gusty winds,
but again a lack of shear will lead to unorganized, short-lived
storms. They'll also be efficient rain producers with precipitable
water values near 1.5" and could even lead to some localized
flooding, especially if they move over areas that received heavy
rainfall in recent days (e.g. northwest Johnson county in NE).
Some additional storms may develop overnight and into Saturday
morning again as some weak low level moisture transport points
into the area and additional weak shortwave energy slides through.

This pattern will continue into next week with daily afternoon
shower and storm chances owing to diurnal heating and a few
nighttime showers and storms as moisture transport strengthens and
more shortwave energy slides through. We may start to see a
little less coverage on some days as upper level ridging edges
westward and settles in over the forecast area, but still plenty
of warm, moist air to yield shower and storm chances. By the
middle of next week, guidance is in decent agreement of a backdoor
"cold" front moving in from the northeast, perhaps leading to
more focused storm development for a change (i.e. less "random").
Still, guidance doesn't produce much in the way of QPF with this
front, and shear still remains quite weak, so the threat for any
severe weather remains low.

Temperature wise, we'll keep seeing highs in the mid 80s to lower
90s outside of any locations that receive longer-lasting
precipitation on a given day (lower to mid 80s for them). The cold
front Tuesday/Wednesday does look to bring a slight reduction in
daytime highs, but still looking like the 80s will prevail for
most of the area once it passes.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1248 PM CDT Fri Jun 2 2023

The main forecast concern will once again be on and off showers
and storms, with MVFR to brief IFR conditions. Confidence is low
in exact timing at any one TAF site, so highlighted window with
seemingly greatest potential in a TEMPO group. There will likely
be storms outside of this window, especially after at KLNK, but
once again confidence is low on how long they'll last into the
evening hours. Otherwise, expect VFR conditions with scattered
clouds around 6000 ft agl into this evening, with south to
southeast winds around 10 kts and a few gusts of 20 to 25 kts at
KOFK outside of storms.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...CA
AVIATION...CA
Hazardous weather outlook, Jun 2, 1:48 PM CST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
248 PM CDT Fri Jun 2 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-031200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
248 PM CDT Fri Jun 2 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

Scattered thunderstorms will be possible today and tonight. A few
will be capable of hail, gusty winds, heavy rain, and possibly
localized flooding, mainly in areas that received heavy rain in
recent days.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Scattered thunderstorms remain in the forecast every day through
at least Tuesday. Widespread severe weather is not anticipated,
but some of the storms could be strong during the afternoons and
evenings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Local storm report, Jun 2, 9:26 AM CST, 5 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1026 AM CDT Fri Jun 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     Tstm Wnd Dmg     Ralston                 41.20N 96.04W
06/01/2023                   Douglas            NE   Public

            Delayed report. Social media photo of large
            tree limbs down. Time estimated from radar.

&&

CA

The radar

The Omaha radar (KOAX), 103 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gage

When
June 2, 2:54 PM CST
Where
Gage County, 5.91 mi SW of Adams
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.410, -96.580

A wind gust peeled off the roof of a chicken outbuilding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101721.